Kentucky, 2009

Damaging Winds in Kentucky, May 16, 2009

May 16, 2009 · NWS JKL · 4 events in 3 counties and zones

A line of strong to severe thunderstorm brought isolated severe weather to eastern Kentucky on May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorm brought isolated severe weather to eastern Kentucky on May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 16, 1:59 PM EST, 46 minutes earlier.

Area forecast discussion, May 16, 1:59 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT SAT MAY 16 2009

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED

COLD FRONT IS NEAR A LEX TO GLW LINE...WITH BROKEN LINES OF
CONVECTION FILLING IN ACROSS THE AREA. SO FAR...THESE STORMS HAVE
BEEN MORE TAME COMPARED TO YESTERDAY...WITH CORES NOT AS DEEP. WIND
PROFILE HAS BEEN WANING IN THE LOW LEVELS WITH TIME ACCORDING TO THE
JKL VAD...SO THINK THAT MORE STRONG STORMS ARE A BETTER POSSIBILITY
THAN SEVERE...ALTHOUGH WOULD NOT COMPLETELY RULE OUT A SEVERE WITH
ANY MERGING THAT CAN TAKE PLACE. HYDROLOGICALLY...STILL ANTICIPATE
ANY PROBLEMS TO BE ISOLATED AS STORMS HAVE BEEN PROGRESSIVE ENOUGH
OVER A GIVEN AREA.

HIGH PRESSURE WILL WORK IN LATER THIS EVENING...WITH SKIES AT LEAST
PARTIALLY CLEARING OVERNIGHT FROM NORTHWEST TO SOUTHEAST. A MUCH
COOLER AND DRIER AIR MASS WILL ADVECT IN FOR SUNDAY AND SUNDAY
NIGHT...WITH HIGHS IN THE LOWER AND MIDDLE 60S ON SUNDAY...AND LOWS
IN THE 35 TO 40 DEGREE RANGE SUNDAY NIGHT. SOME VALLEYS COULD SEE
SOME PATCHY FROST MONDAY MORNING. TEMPERATURES WILL REBOUND INTO THE
66 TO 71 DEGREE RANGE FOR MONDAY...WITH SOME VALLEYS DIPPING BACK
DOWN INTO THE UPPER 30S MONDAY NIGHT.

.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED

AN UPPER LEVEL RIDGE WILL BE THE DOMINANT FEATURE THROUGH AT LEAST
THURSDAY. AFTER THAT TIME THERE IS UNCERTAINTY AS TO THE STRENGTH OF
A NORTHERN STREAM SHORTWAVE MOVING ACROSS SOUTHERN CANADA AND THE
GREAT LAKES AND HOW FAR SOUTH THE EVER INCREASINGLY SHEARED AND
PROBABLY ILL DEFINED SFC COLD FRONT WILL GET. THE OTHER CONCERN IS
THE ORIGIN OF AN UPPER LEVEL LOW OVER FL/GULF COAST REGION WHICH
CLOSES OFF FROM THE SOUTHERN EXTENT OF A SHORTWAVE TROUGH THAT PASSES
EAST OF THE AREA IN THE SHORT TERM PERIOD.

A RIDGE/VALLEY TEMP SPLIT AND RATHER LARGE AT THAT WILL PROBABLY
OCCUR UNDER THE SFC AND UPPER RIDGING ON TUE NIGHT. THEREAFTER..
MOISTURE SHOULD GRADUALLY BEGIN TO RETURN AND TEMPS MODERATE AT LEAST
INTO THE LOW TO MID 80S FOR HIGHS AT LEAST WED THROUGH FRI...THOUGH
TEMPS COULD BE SUPPRESSED BY INCREASING MOISTURE CLOUDS LATE IN THE
PERIOD. DRY WEATHER IS ANTICIPATED THROUGH AT LEAST FRIDAY. AT THAT
POINT EITHER THE NORTHERN STREAM BOUNDARY AND TROUGH MAY BE IN CLOSE
ENOUGH...PROXIMITY TO POSSIBLE FRONT NEARING THE OH VALLEY MAY LEAD
TO PM SHOWERS OR THUNDERSTORMS AS THE RIDGE SHIFTS EAST...HEIGHTS
FALL AND THE UPPER SYSTEM MEANDERS TOWARD THE GULF COAST OR
SOUTHEAST. THE THREAT FOR AT LEAST DIURNALLY DRIVEN CONVECTION WILL
CONTINUE INTO SAT. FOR POPS AT THE END OF THE PERIOD...GENERALLY WENT
WITH A DIURNAL TREND INTO THE SLIGHT CHANCE RANGE. AREAS IN THE
SOUTHERN APPALACHIANS/SMOKIES WILL BE MORE PRONE TO EXPERIENCING
CONVECTION AT THE END OF THE PERIOD.

&&

.AVIATION.../18Z TO 18Z/

A COLD FRONT WILL MOVE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
THIS AFTERNOON INTO THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO FILL IN ACROSS EASTERN KENTUCKY. HAVE THE PROLONGED
COVERAGE AT THE TAF SITES BEGINNING AROUND 1830Z AT SME AND 19Z FOR
LOZ AND JKL. THE FRONT WILL PASS THROUGH SME AT AROUND 22Z AND AT JKL
AND LOZ AT NEAR 23Z. WINDS WILL SHIFT TO THE NORTHWEST AND MAY BE A
BIT GUSTY INITIALLY ALONG AND IMMEDIATELY BEHIND THE FRONT. MVFR CIGS
WILL RAISE TO VFR LATER IN THE EVENING...WITH SKIES CLEARING BY DAWN
AS HIGH PRESSURE BUILDS IN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...JP
AVIATION...GEOGERIAN
Hazardous weather outlook, May 16, 4:51 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
551 AM EDT SAT MAY 16 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
551 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY...AND POSSIBLY INTO THIS EVENING. A
FEW OF THE STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL...AS WELL AS
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST MAY AFFECT SOME VALLEY LOCATIONS LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, May 16, 1:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT SAT MAY 16 2009

KYZ080-085-086-161915-
LAUREL-WHITLEY-KNOX-
240 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN LAUREL AND WEST CENTRAL
KNOX AND NORTHERN WHITLEY COUNTIES THROUGH 315 PM EDT SATURDAY
AFTERNOON...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GROVE...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR VOX AROUND 245 PM EDT...BARTON AROUND 250 PM
EDT...CORBIN AND NORTH CORBIN AROUND 255 PM EDT...SILER AROUND 300
PM EDT...AND LYNN CAMP AROUND 305 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JP
Special weather statement, May 16, 2:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT SAT MAY 16 2009

KYZ106-108-109-111-112-114-162000-
MORGAN-MAGOFFIN-WOLFE-LEE-BREATHITT-OWSLEY-
326 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM TO AFFECT EXTREME SOUTH CENTRAL MORGAN AND
EXTREME WEST CENTRAL MAGOFFIN AND SOUTHERN WOLFE AND EASTERN LEE AND
NORTHWESTERN BREATHITT AND NORTH CENTRAL OWSLEY COUNTIES THROUGH 400
PM EDT SATURDAY AFTERNOON...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MALONEY...
MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR WIDECREEK AROUND 335 PM EDT...PENCE AROUND
340 PM EDT...WILHURST AROUND 345 PM EDT...VANCLEVE AND MOCT AROUND
350 PM EDT...ROCK LICK AROUND 355 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING.

JP
Special weather statement, May 16, 2:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT SAT MAY 16 2009

KYZ069-112-114-162015-
BREATHITT-JACKSON-OWSLEY-
338 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN BREATHITT AND EASTERN
JACKSON AND OWSLEY COUNTIES THROUGH 415 PM EDT SATURDAY AFTERNOON...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREEN HALL...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR ENDEE AROUND 345 PM EDT...TURIN AROUND 350 PM
EDT...EVERSOLE AROUND 355 PM EDT...COWCREEK AROUND 400 PM EDT...LUCKY
FORK AROUND 405 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY

The radar

The Jackson,KY radar (KJKL), 7 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
May 16, 2:45 PM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.550, -83.380

Large limbs and small trees were blown down Railroad Street. Power lines were down along Quicksand Road.

Thunderstorm Wind, Breathitt

When
May 16, 2:45 PM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.550, -83.380

The Jackson Police Dept reported trees and power lines down in Jackson.

Thunderstorm Wind, Pulaski

When
May 16, 3:55 PM EST
Where
Pulaski County, 3 mi NE of Mt Victory
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.061, -84.341

Several trees were blown down in Mount Victory and White Lilly. Roofs were blown off barns on Piney Grove Rd and Hwy 192 in White Lilly.

Thunderstorm Wind, Perry

When
May 16, 5:34 PM EST
Where
Perry County, 1 mi E of Jeff
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
37.200, -83.112

Trees and power lines were blown down between Jeff and Vicco along and near the Hwy 15 corridor causing power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165905, 165906, 165908, 165911.